Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 14, 2018, 3:20 PM MDT for Elbert County, Lincoln County, Colorado. It took effect at Mar 15, 2018, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2018, 3:20 PM MDT (21:20 UTC)
- In effect from
- Mar 15, 2018, 12:00 PM MDT
- Expired
- Mar 15, 2018, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2191 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294 WWUS85 KBOU 142120 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 320 PM MDT Wed Mar 14 2018 COZ246-247-151100- /O.UPG.KBOU.FW.A.0007.180315T1800Z-180316T0100Z/ /O.NEW.KBOU.FW.W.0010.180315T1800Z-180316T0100Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 320 PM MDT Wed Mar 14 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247 EASTERN ELBERT COUNTY BELOW 6000 FEET AND LINCOLN COUNTY... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 7 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 246 and 247. * Timing...Thursday afternoon through early Thursday evening * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions may be favorable for new fire starts and rapid growth of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
374 WWUS85 KBOU 150931 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 331 AM MDT Thu Mar 15 2018 COZ246-247-151745- /O.CON.KBOU.FW.W.0010.180315T1800Z-180316T0100Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 331 AM MDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247 EASTERN ELBERT COUNTY BELOW 6000 FEET AND LINCOLN COUNTY... * Affected Area...Fire Weather Zones 246 and 247. * Timing...This afternoon through early evening * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions may be favorable for new fire starts and rapid growth of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
532 WWUS85 KBOU 151736 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1136 AM MDT Thu Mar 15 2018 ...Critical Fire Weather Conditions Possible on the Eastern Palmer Divide This Afternoon... .Temperatures in the 60s along with relative humidities dropping to 15 percent or less will combine with gusty west to southwest winds to increase the fire danger levels this afternoon. Residents should be cautious with any fire activities today. COZ246-247-160100- /O.CON.KBOU.FW.W.0010.180315T1800Z-180316T0100Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1136 AM MDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247 EASTERN ELBERT COUNTY BELOW 6000 FEET AND LINCOLN COUNTY... * Affected Area...Fire Weather Zones 246 and 247. * Timing...This afternoon through early evening * Winds...Increasing to southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions may be favorable for new fire starts and rapid growth of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
421 WWUS85 KBOU 160120 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 720 PM MDT Thu Mar 15 2018 COZ246-247-160230- /O.EXP.KBOU.FW.W.0010.000000T0000Z-180316T0100Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 720 PM MDT Thu Mar 15 2018 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR FIRE WEATHER ZONES 246 AND 247 EASTERN ELBERT COUNTY BELOW 6000 FEET AND LINCOLN COUNTY... Conditions are expected to improve through the evening hours, therefore the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:09 AM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Mar 14, 11:09 AM MDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1109 AM MDT Wed Mar 14 2018 .UPDATE... Issued at 1106 AM MDT Wed Mar 14 2018 Updated the forecast for high clouds increasing over the mountains. Some of this will spread across the plains, but it will be thinning and shouldn't have much effect on temperatures. Low levels upstream remain dry, so only slight chance PoPs for the mountains through tonight looks appropriate--that may even be too much. && .SHORT TERM...(Today and tonight) Issued at 355 AM MDT Wed Mar 14 2018 Before the sunshine and unseasonably warm temperatures expected today, mtn and high valley areas must contend with broken to overcast skies generated by a 750-550mb shortwave trough passing over the area at the moment. NAM 295k-305k isentropic fields indicate a saturated layer from 10000-15000 ft agl within an area of isentropic upglide. These cloud shield began showing up on GOES-16 GeoColor visible satellite imagery over southwest Colorado last evening. Above this layer, the air is quite dry and subsident. Once this shortwave moves east of the mtns in the few hours, should see this layer quickly dry out with the drier air mixing down from aloft. This should result in plenty of sunshine (at times filtered by passing cirrus) today, and temperatures on the plains in the mid 60s to lower 70s by mid-afternoon. FYI, normal high for Denver today is 54 degrees. High country temperatures should also be quite mild today with the strong upper ridge passing overhead. Tonight, models show mid- level moisture moving over western sections of the CWA as the southwest flow increases with the 500 mb ridge axis shifting east of the mtns. After midnight, isentropic RH fields show cloud bases lowering to 8000-9000ft asl west of the Continental Divide by around 06z. Airmass will be quite stable at upper levels, so any precip will be scanting and confined mainly to the higher peaks of the Park and Gore ranges after midnight. Otherwise, we're in for a mild night with clear to partly cloudy skies, and light sfc winds east of the mtns. .LONG TERM...(Thursday through Tuesday) Issued at 355 AM MDT Wed Mar 14 2018 Main concern will be the ejection and intensification of the upper low over the central plains late Thursday and early Friday. Main impacts will be snow and winds in the mountains, and potential for rain and changing to snow Thursday night on the far northeast plains. Critical fire weather conditions are also possible over Lincoln county Thursday afternoon (see fire weather discussion below). Computer models are still showing enough variation that any one solution will have significant impacts on weather over Eastern Colorado. Currently the NAM is further south and fastest with intensification of 700mb circulation over far east central Colorado while the GFS has the low over the Nebraska Panhandle. Strong upward ascent noted on QG fields with of -20 to -30mb/hr ascent over plains of northeast Colorado on Thursday afternoon/evening. Marginal instability may even lead to a few thunderstorms Thursday afternoon with surface based CAPES up to 500j/kg. Moisture deepens ahead and north of the low Thursday night and by after midnight temperatures may get cold enough to turn to snow through Friday am. Could see anywhere from a trace up to 3 inches over the plains, especially near the Wyoming and Nebraska border areas. Behind the upper trof increasing northwest flow aloft will develop over northern Colorado with favored orographic flow for snowfall in the mountains along with strong winds. Could see advisory type amounts for the mountains during the late Thursday night and Friday morning period but too early to issue any hilites now. Cross sections show cross barrier flow increasing 40-50kt, mountain top inversion around 750mb and potential critical layer, so certainly some gusts up to 60 mph possible over higher mountains and east slopes. Surface gradient increases to 10-13mb across the state so certainly strong winds will surface over all the plains with moderate subsidence in place. Have increased the winds in all areas late Thursday night and Friday morning. Flow weakens and dries out by Friday afternoon with diminishing winds and snow in the mountains. A bit too early, but high wind watches may be needed over the Front Range in the Thursday night and Friday am time period. A brief dry period for Friday night and Saturday morning as weak ridging aloft moves over Colorado. Short lived though as next storm system will bring a chance of showers back into the mountains by Saturday afternoon. More uncertainty in the track of next system on Sunday with long range models quite varied on solutions. The GFS is furthest north as it kicks out low way north through Wyoming and Montana while Canadian solution is stronger and further south with deepening low over western Kansas. Confidence is low on any of these scenarios. For now will have the highest pops again over far northeast Colorado. Drier and warmer again by the Tuesday-Wednesday time period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1106 AM MDT Wed Mar 14 2018 VFR through tonight. Winds will become more easterly this afternoon, then back to S/W drainage winds tonight. && .FIRE WEATHER... Issued at 355 AM MDT Wed Mar 14 2018 Critical weather conditions will increase Thursday afternoon over Lincoln county (zones 246..247) with lowering humidity and increasing south to southwest winds. Will be issuing a Fire weather Watch for Thursday afternoon, ahead of the incoming storm system. Could be similar conditions on Friday afternoon but will take it one day at a time. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for COZ246-247. && UPDATE...Gimmestad SHORT TERM...Baker LONG TERM...Entrekin AVIATION...Gimmestad FIRE WEATHER...Entrekin
Hazardous weather outlook, Mar 14, 11:04 AM MDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Wed Mar 14 2018 COZ030>051-151715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Wed Mar 14 2018 ...INCREASED FIRE DANGER OVER THE PLAINS SOUTH OF I-70 THURSDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Isolated light snow showers are possible in the higher mountains late tonight. Elsewhere it will remain dry and mild. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, the chance of showers will increase over the mountains and over far northeast Colorado during the afternoon and evening. Elevations above 8000 feet could see light snowfall, with spotty rainfall and gusty winds at lower elevations. A brief thunderstorm or two will be possible in areas north of Interstate 70. The best chance of rainfall will be along and north of Interstate 76, where even some light snowfall is expected late Thursday night and early Friday. Critical fire weather conditions will be possible over Lincoln county Thursday afternoon with low humidities and gusty southerly winds. The mountains will see some moderate snowfall accumulations Thursday night and into Friday morning. Behind the storm system, gusty west to northwest winds will increase over the mountains and plains Friday morning. Wind gusts up to 65 mph are possible over higher terrain and up to 45 mph over the plains. Another storm system will move across the region on Sunday with another chance of showers and cooler temperatures, especially over far Northern sections of Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Sullivan/Dankers
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:44 AM MDT | Fire Weather Watch | BOU | Elbert, Lincoln | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.